MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. BLADE 4.0 ELITE ABRADER 6/BX; SAW, POWERED, AND ACCESSORIES
Model Number 72200722
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/02/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an elbow arthroscopy, a burr on a short sheath was used.When starting to use the burr, it was noted that small fragments of metal were present in the elbow cavity, they were not visible to the naked eye, it was magnified by an arthroscopy camera and tv screen.The surgeon stopped using the burr and swapped it to a shaver.They tried to remove as much of the metal fragment as possible, they used a magnetic screwdriver tip to try and pick up some of the remaining fragments.They were unable to determine if fragments came from the burr or the sheath.A non-significant delay was reported.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The inner shaft of the device has scratches and some flaked metal near the proximal end of the inner shaft.The outer shaft shows no damage and both hubs were returned intact.A functional assessment of the device found that when used with the included outer shaft and a reference device the inner shaft made a grinding noise.The blade is an externally communicating device, it is neither manufactured nor intended for implantation.It is also not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond the reported possible retained particles could not be definitively determined.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include insufficient irrigation or lack of irrigation.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.H11: h2: corrected data on b5 and h6 (health effect - impact code).
 
Event or Problem Description
It was reported that during an elbow arthroscopy, an elite abrader burr on a short sheath was used.When starting to use the burr, it was noted that small fragments of metal were present in the elbow cavity, they were not visible to the naked eye, it was magnified by an arthroscopy camera and tv screen.The surgeon stopped using the burr and swapped it to a shaver.They tried to remove as much of the metal fragment as possible, they used a magnetic screwdriver tip to try and pick up some of the remaining fragments.They were unable to determine if fragments came from the burr or the sheath.A non-significant delay was reported.No further complications were reported.

Brand Name
BLADE 4.0 ELITE ABRADER 6/BX
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16586727
Report Number1219602-2023-00399
Device Sequence Number4694109
Product Code HAB
UDI-Device Identifier03596010578006
UDI-Public03596010578006
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2026
Device Model Number72200722
Device Catalogue Number72200722
Device Lot Number50952138
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer06/06/2023
10/27/2023
Initial Report FDA Received Date03/21/2023
Supplement Report FDA Received Date06/07/2023
10/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown